Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 60, NWS Wilmington, NC

July 3, 2001Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 3, 2001, 4:30 PM EDT for Bladen County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2001, 4:30 PM EDT (20:30 UTC)
Expired
Jul 3, 2001, 5:30 PM EDT
In force
60 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 032030
SVRILM

NCC017-032130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
430 PM EDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BLADENBORO...OR ABOUT 8 MILES WEST OF
  ELIZABETHTOWN...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WHITE OAK AT 435 PM EDT
   CLARKTON AT 455 PM EDT
   ELIZABETHTOWN AT 515 PM EDT
   AMMON AT 520 PM EDT
   WHITE LAKE AT 530 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAYBE WASHED OUT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:48 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 3, 2:48 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
248 PM EDT TUE JUL 3 2001

E-W SFC FRONT WAS LOCATED NEAR ILM-LBT LINE AT 18Z AND HAS BEEN
MOVING NWD THIS AFTN. 18Z OBS SHOW TEMPS IN UPPER 70S N OF THE FRONT
AND LOWER 80S S. DEWPOINTS ARE MAINLY IN LOWER 70S ON EITHER SIDE
ALTHOUGH ILM WAS 77. SCATTERED SHOWERS AND TSTMS HAVE DEVELOPED
ALONG AND S OF THE FRONT AND THESE WILL CONTINUE INTO THE EVENING.
WITH THE LOSS OF HEATING AND LOSS OF WEAK SUPPORT FROM H5 VORT
MAX...THINK THE ACTIVITY WILL DIE OFF BY MIDNIGHT.

AIRMASS WILL REMAIN MOIST AND UNSTABLE THROUGH THU NIGHT. WITH LACK
OF A DISTINCT SFC FOCUS...WILL LEAVE POPS IN LOW CHANCE CATEGORY
WED-THU. ANTICYCLONIC FLOW WELL OFF THE SE US COAST COULD RESULT IN
WEAK DISTURBANCES TRAVERSING THE CWA JUST ABOUT ANY TIME DURING THE
NEXT 48 HOURS...HOWEVER AS USUAL...NOT GOOD AGREEMENT IN MODELS.

SFC FRONT EXPECTED TO PUSH OFF THE COAST EARLY FRI WITH HI PRES
DRYING THINGS OUT. WILL KEEP WEEKEND DRY BUT A RETURN OF MOISTURE
UNDERWAY BY SUN NIGHT AS THE HI MOVES OFFSHORE AND NEXT FRONT
APPROACHES. MRF STALLS THE FRONT OVERHEAD TUE SO WILL MENTION CHANCE
POPS TOWARDS END OF EXTENDED.

CWF: S TO SW WINDS THROUGH THU NIGHT WITH GRAD INCREASING AHEAD OF
THE FRONT. FOR NOW LOOKS LIKE SPEEDS WILL REMAIN BELOW 25 KT.

FCSTID = 33
ILM   73  88  75  88 /  30  30  20  30
LBT   72  90  72  90 /  30  30  20  30
FLO   73  f91  73  91 /  30  30  20  30
MYR   73  87  75  87 /  30  30  20  30

.ILM...
NC...NONE.
SC...NONE.

CRM

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.